MAUDE Adverse Event Report: Q-MED AB DUROLANE; HYALURONIC ACID

Q-MED AB DUROLANE; HYALURONIC ACID
Catalog Number 1082020
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Necrosis (1971)
Date of Event 05/03/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This adverse event "skin necrosis after intraarticular ha injection" is also known as "nicolau syndrome" or "embolia cutis medicamentosa." the pathogenesis is unclear - vasospasm as a reaction to the injection or direct occlusion/embolization of vessels by the injected substance is discussed.Nicolau syndrome has also been observed with other injectables such as corticosteroids.
 
Event or Problem Description
The patient is a (b)(6) year old male and he was injected on (b)(6) 2019 using image guidance.He was injected superior laterally while in a lying position.The patient started experiencing pain almost immediately as he was driving home from having the injection.He felt the pain arterial medially, near proximal tibial - opposite to the injection site.Patient developed a mottled, red/purple skin abnormality that has progressed to cover a 5x3 inch area at the knee with ongoing pain.Physician suspected possible skin necrosis.The patient has a history of significant tibial cysts and a recent mri post durolane injection showed that one of the cysts looks to be "leaking into the soft tissue anteriorly".Treatment has included daily hyperbaric treatment, nitroglycerin, topical treatments (are treating like a chemical burn).The patient has been seen by dermatology and vascular specialists.Patient has since shown signs of improvement.

Brand Name
DUROLANE
Common Device Name
HYALURONIC ACID
Manufacturer (Section D)
Q-MED AB
seminariegatan 21 
uppsala, SE-75 2 28
SW  SE-752 28
MDR Report Key8739461
Report Number3009595577-2019-00002
Device Sequence Number13825360
Product Code MOZ
UDI-Device Identifier00816986020808
UDI-Public00816986020808
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Importer
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 06/06/2019
Report Date (Section F) 06/07/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number1082020
Device Lot Number16666
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date06/06/2019
Event Location Outpatient Treatment Facility
Date Report to Manufacturer06/07/2019
Initial Date Received by Manufacturer Not provided
Initial Report FDA Received Date06/27/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age56 YR